Spanish parents demand compensation after children grow hair all over their bodies after mistakenly being given hair-loss drug
Parents of twenty Spanish children have taken legal action after hair sprouted all over the youngsters' bodies after they were mistakenly given hair restorer for stomach ailments.
Photographs showed the hair-covered skin of the children who live in the city of Torrelavega in Cantabria northern Spain.
Local officials admitted that a group were mistakenly given minoxidil, a medication commonly used for hair growth, instead of omeprazole, a drug used to treat gastric reflux.
The mislabelled syrup was delivered to pharmacies in Granada, Cantabria and Valencia where chemists mixed it into a formula to treat reflux.
Over a year after the medical error came to light in 2019, the families of some children have complained that despite treatment the hair keeps growing and they are demanding compensation.
Javier Díaz Aparicio, a lawyer representing the families, is taking civil and criminal legal action against the laboratory and several companies for importing and distributing the drug for manufacturing and selling.
Spain's health ministry said it took two months for authorities to realise that the labelling error had taken place, to shut down the laboratory where the mistake took place and to recall the medicine.
“Why does it take more than two months to test a medicine,” said Amaia, a mother whose baby was affected, told Antena 3 television last year.
“I was asked if we had anyone in the family who had lots of hair but it was not the case. My daughter has hair all over her face.”
She said her daughter had taken a high dose of the medication and that no one had called at the time to advise on her next steps.
Families are also taking legal action against two pharmacies in Cantabria which were acquitted by a judge.
The Spanish Agency for Medicines and Health Products ordered that several batches from Farma-Química Sur SL, a Malaga-based pharmaceuticals company, should be taken out of circulation in July 2019.
The children who were affected had taken minoxidil developed hypertrichosis, which is the appearance of excess hair on the body which is sometimes referred to as 'werewolf syndrome'.
In its normal form, hypertrichosis is a disease that has no cure but it is unclear whether it will be possible to reverse the effects of the drugs on the Spanish children.